RSS Feed Print
61 and wondering if statin drugs or narcotic pain meds are causing forgetfulness!
zappadaddy
Posted: Sunday, October 27, 2013 3:01 PM
Joined: 9/3/2013
Posts: 5


At 61, though I have a mother who died of AZ, I wonder if other meds are causing my short term memory loss. I'm on Crestor, Xanax, and Oxycontin for the past 5 years...Not trying to be in denial, but considering other causes/side effects as a result to these current meds. I have heart disease, anxiety, rheumatoid and Ostioarthritis...Any input would be appreciated please. Thanks, Zappadaddy
Paul Hornback
Posted: Sunday, October 27, 2013 3:12 PM
Joined: 8/9/2013
Posts: 584


Zappadaddy. I'm no doctor but with all the hype in the news recently, some of the drugs could be having an affect on your short term memory. It is probably something you definitely need to talk with your doctors about though. If you have Alz or some other dementia related disease, I'm sure the drugs could exasperate some of your symptoms.

God bless, Paul


Mimi S.
Posted: Sunday, October 27, 2013 3:40 PM
Joined: 11/29/2011
Posts: 7027


Hi Zappadaddy,

 

I'm sorry you are experiencing memory loss.

 

ASAP get an appointment to get a good evaluation. There are several wonderful hospitals in NYC and Boston that do this. Go for the best.

 

Expect a complete physical.

Blood tests (You'll wonder if you have any blood left.  They want to exclude many common factors.)

 

Brain scans. In early stage of the disease mainly to exclude other factors.


A several hour long neuropsychological exam.  Helps ascertain strengths and weaknesses. Also can be a big help deciding the type of dementia, if present.

Re statins. Research certainly swings on this one. When i was first diagnosed they thought it was good. Then they went in the other direction. Now they seem back to it's good.  


Call ASAP for an appointment but expect to wait one or two months. In the log run, that wait won't make much difference.

Meanwhile check your current life style against what several of us call our BEST PRACTICES:

1. TAKE MEDS AS DIRECTED

2. VIGOROUS PHYSICAL EXERCISE. You want to get that heart pumping. If you've  been a couch potato, check with your doctor and go slowly.

3. VIGOROUS MENTAL EXERCISE. A variety is best.

4. MEDITERRANEAN DIET  Google for more explanation.


5. MAINTAIN OR INCREASE SOCIALIZATION. Most of us do not do well in crowds or lots of noise and confusion.


AND DO STAY IN TOUCH


Iris L.
Posted: Sunday, October 27, 2013 4:12 PM
Joined: 12/15/2011
Posts: 18354


Yes, medications can cause memory loss.  Check out www.rxlist.com and other sites for side effects. 

Also, Mimi gave good advice, as usual.

Iris L.

Lesley Jean
Posted: Monday, October 28, 2013 8:45 PM
Joined: 2/13/2013
Posts: 2965


Statin drugs are supposed to help with memory loss. I have been told this by my husband's neurologists x3, cardiologist and our PCP. I was very worried that my husband takes Lipitor, but have been assured by doctors (all John Hopkins) that statins help to prevent alz.

As far as your Xanax and Oxycontin they can produce memory loss as they are in the narcotic family.  

Please take the advise of others on this thread and get a complete physical and share with your doctor your concerns.

Good Luck,
Lesley Jean

Brezybev
Posted: Thursday, October 31, 2013 12:54 PM
Joined: 4/24/2013
Posts: 52


I think the Xanax is most likely the culprit if one of the meds is causing this.I found this on Wikipedia for Xanax. "Anterograde amnesia and concentration problems."

 

Real narcotics aren't really known for memory loss.

Good luck!


Iris L.
Posted: Friday, November 1, 2013 12:43 PM
Joined: 12/15/2011
Posts: 18354


Thank you for this information, Bev.  It is helping me to understand my own memory disorders better.

Iris L.

BBobAZ
Posted: Friday, November 1, 2013 12:46 PM
Joined: 6/5/2013
Posts: 22


Please see this Sept 2013 FDA update about reversible memory loss associated with statin use:

http://www.fda.gov/forconsumers/consumerupdates/ucm293330.htm

 

Several years ago, a single study was published suggesting that statins could help prevent or improve Alzheimer's and several unpublished clinical trials claimed to support this claim:

http://www.ncbi.nlm.nih.gov/pubmed/20182019

 

Also, please be aware that memory loss is only one symptom of Alzheimer's. 


Lesley Jean
Posted: Friday, November 1, 2013 6:07 PM
Joined: 2/13/2013
Posts: 2965


BBobAz

Thank you for the article. As I stated previously, I asked my husband's doctors and they all assured me that Lipitor would not nor does it impair memory in any way. I will bring this to their attention when we see them at our next visit.

Thanks,

Lesley Jean